North Carolina, 2011

Flash Flood and Hail in North Carolina, August 29, 2011

August 29, 2011 · NWS RAH · 21 events in 11 counties and zones

A shortwave trough overspread a stalled surface front during peak heating. Scattered thunderstorms developed along the low-level baroclinic frontal zone, with the severe storms producing damaging thunderstorm wind gusts and quarter to half dollar size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A shortwave trough overspread a stalled surface front during peak heating. Scattered thunderstorms developed along the low-level baroclinic frontal zone, with the severe storms producing damaging thunderstorm wind gusts and quarter to half dollar size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 29, 2:15 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 29, 2:15 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT MON AUG 29 2011

.SYNOPSIS...
IN RESPONSE TO THE APPROACH AND PASSAGE OF A POTENT UPPER LEVEL
DISTURBANCE THAT WILL CROSS OUR FORECAST AREA THIS AFTERNOON AND
EVENING...A SURFACE TROUGH WILL SETTLE FROM EASTERN NORTH CAROLINA
SOUTHWARD INTO SOUTH CAROLINA TONIGHT. HIGH PRESSURE WILL THEN
BUILD ACROSS THE MIDDLE ATLANTIC REGION THROUGH THE MIDDLE OF THE
WEEK.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
AS OF 310 PM MONDAY...

THROUGH TONIGHT: THE APPROACH OF A 40-50 KT NORTHWESTERLY MID LEVEL
SPEED MAX THAT STRETCHED ACROSS THE TN VALLEY AND UPPER MIDWEST THIS
MORNING WILL HELP TO FURTHER AMPLIFY A POTENT MID-UPPER LEVEL
DISTURBANCE ACROSS THE CENTRAL APPALACHIANS AND NC LATER THIS
AFTERNOON AND EVENING. THESE FEATURES WILL PROVIDE LARGE SCALE LIFT
AND INCREASE DEEP LAYER SHEAR -- THE LATTER FAVORABLY FOR STORM
ORGANIZATION INTO THE 30-40 KT RANGE -- ACROSS CENTRAL NC THROUGHOUT
THE AFTERNOON AND EVENING. A QUASI-STATIONARY FRONT HAS CONTINUED TO
ORGANIZE WITHIN THE CONVERGENCE AXIS ASSOCIATED WITH THE EARLIER
SURFACE PRESSURE TROUGH...WHICH WAS ANALYZED INVOF US HIGHWAY ONE AT
18Z...AND THIS FEATURE SHOULD SERVE AS THE WESTERN BOUND OF ANY
SEVERE STORMS. TO THE WEST...VEERING LOW LEVEL WINDS AND 10-15 KTS
OF H85 FLOW ACROSS THE AFOREMENTIONED SURFACE BOUNDARY...AMIDST
INCREASING LARGE SCALE ASCENT AHEAD OF THE TROUGH ALOFT...HAS
PROMOTED THE DEVELOPMENT OF ELEVATED CONVECTION FROM A 7-10 THOUSAND
FT ALTOCUMULUS FIELD THAT DEVELOPED FROM CENTRAL VA TO WESTERN NC
EARLIER THIS MORNING. WHILE MARGINALLY SEVERE HAIL WILL POSE A RISK
FROM THE ELEVATED CONVECTION DEVELOPING TOWARD THE TRIAD...THE
HIGHEST SEVERE THREAT WILL DEVELOP AS THIS ACTIVITY MOVES EASTWARD
TOWARD THE WARM SECTOR AND ADDITIONAL...BOUNDARY LAYER-BASED
CONVECTION DEVELOPS INVOF THE SURFACE FRONT NEAR HIGHWAY ONE...WHERE
SATELLITE IMAGERY DEPICTS THE RECENT DEVELOPMENT OF TOWERING
CUMULUS. AN ATTENDING RISK OF DAMAGING WINDS AND LARGE HAIL WILL
ENSUE AS MULTI-CELL CLUSTERS AND PERHAPS EVEN A FEW TRANSIENT
SUPERCELLS SPREAD EASTWARD ACROSS THE WARM SECTOR FROM AROUND THE
TRIANGLE EASTWARD. MARGINAL BUT SUFFICIENT LOW LEVEL HELICITY ON THE
ORDER OF 100-200 M2/S2 ON THE COOL SIDE OF THE BOUNDARY WILL ALSO
POSE A NON-ZERO RISK OF AN ISOLATED TORNADO...PARTICULARLY FROM NEAR
KRDU TO KEDE WHERE WHERE THE BAROCLINIC GENERATION OF VORTICITY IS
ALREADY MAXIMIZED BY A 10 DEGREE SURFACE TEMPERATURE DIFFERENTIAL
ALONG THAT CORRIDOR...AND WHERE OUTFLOW FROM SOUTHEASTERN VA
CONVECTION AND A SEA BREEZE FROM NE NC MAY PROVIDE FOR BOUNDARY
INTERACTION.

SHEAR AND INSTABILITY ARE FORECAST TO WANE BY THIS EVENING...SO
WHILE THE SEVERE THREAT SHOULD SUBSIDE BY 9 OR 10 PM...THE ONLY SLOW
PASSAGE OF THE UPPER TROUGH COULD MAINTAIN A FEW SHOWERS OR STORMS
PAST MIDNIGHT OVER THE SANDHILLS AND COASTAL PLAIN. LOWS SHOULD BE
HELD UP A BIT BY MULTI-LAYER CLOUD COVER...INCLUDING LOW STRATUS AND
AREAS OF FOG IN MOIST LOW LEVEL NORTHEASTERLY FLOW - GENERALLY 63 TO
69 DEGREES EXPECTED.

TUESDAY AND TUESDAY NIGHT: MORNING FOG AND STRATUS SHOULD DISPERSE
BY MID-MORNING AND GIVE WAY TO MOSTLY SUNNY CONDITIONS...AS COOLER
SURFACE HIGH PRESSURE CONTINUES TO BUILD INTO VA AND NC...BENEATH
SUBSIDENT MID-UPPER LEVEL RIDGING THAT WILL OVERSPREAD OUR FORECAST
AREA IN THE WAKE OF THE CURRENT EAST COAST TROUGH. HIGHS IN THE
MIDDLE TO UPPER 80S. WHAT SHOULD BE EXCELLENT RADIATIONAL COOLING
CONDITIONS WITHIN THE SURFACE RIDGE AXIS SHOULD ALLOW TEMPERATURES
TO DIP IN THE LOWER TO MIDDLE 60S (WITH SOME UPPER 50S POSSIBLE IN
THE TYPICALLY COOLER OUTLYING AREAS)...WITH A RESULTANT PROBABILITY
OF PATCHY...PRE-DAWN RADIATION FOG.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 230 PM...

MODEL IN GOOD AGREEMENT IN THE MAJOR HEMISPHERIC FEATURES FOR THIS
PERIOD. EAST WEST RIDGING ACROSS THE SOUTHEAST AND SOUTHWESTERN
UNITED STATES WEDNESDAY MORNING BUILDS UP THE MISSISSIPPI VALLEY
DURING THE DAY IN RESPONSE TO AN AN APPROACHING TROUGH INITIALLY
OVER THE PACIFIC NORTHWEST. THE TROUGH THEN BEGINS TO SHIFT THE
RIDGE OVER THE GREAT LAKES THURSDAY NIGHT. AT THE SURFACE RIDGING
NOSING DOWN FROM NEW ENGLAND WILL KEEP MOSTLY NORTHEAST TO EAST
SURFACE FLOW OVER CENTRAL NORTH CAROLINA. FORECAST WILL BE DRY WITH
THE EXCEPTION OF A LOW CONFIDENCE SLIGHT RAIN CHANCE FOR THURSDAY.
VERY SUBTLE FEATURE ON THE GFS HAS BEEN CONSISTENTLY FORECAST BY
THAT MODELS TO POTENTIALLY DRIVE SOME PRECIPITATION INTO THE AREA
FROM THE NORTHWEST THURSDAY. HOWEVER THIS FEATURE IS ABSENT ON OTHER
MODELS OR MORE NORTH OR SLOWER IN SPEED.

PERSISTENCE FORECAST WITH LITTLE CHANGE IN AIR MASS OR FLOW AND
CLIMATOLOGICAL LOW LEVEL THICKNESSES... NEAR NORMAL TEMPERATURES ARE
FORECAST. HIGH TEMPERATURES IN THE MID TO UPPER 80S. LOW
TEMPERATURES IN THE MID 60S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 230 PM...

MODELS IN ABOVE NORMAL AGREEMENT FOR FORECASTS SO FAR OUT IN TIME. A
WAVE IS FORECAST TO ROUND THE BACK SIDE OF THE OFFSHORE LOW FRIDAY.
THE CURRENT 30 PERCENT RAIN CHANCE ACCEPTED AND MAY NEED TO BE
RAISED AS CONFIDENCE IN THE MODELS GROWS. THE UPPER RIDGE LEANS
TOWARD NEW ENGLAND SATURDAY BUT REMAINS WEST OF OUR AREA. THE AIR
MASS IS LARGELY MOIST ADIABATIC ALOFT WITH WEAK INSTABILITY AND
CAPE... AND PRECIPITABLE WATERS NEAR 1.5 INCHES. A SLIGHT CHANCE FOR
THUNDERSTORMS WITH AFTERNOON HEATING WILL BE INTRODUCED. THE AIR
MASS MOISTENS FOR SUNDAY AS THE UPPER RIDGE WEAKENS AND DROPS TO
THE SOUTHEAST... AND RAIN CHANCES SUNDAY AFTERNOON PUSHED TO 40
PERCENT. WITH A MID WEST UPPER TROUGH DIVING TOWARD THE OHIO VALLEY
MONDAY... INCREASING WINDS AND DYNAMICS AHEAD OF THE TROUGH SHOULD
RAISE RAIN CHANCES TO A COIN FLIP FOR MONDAY. AFTERNOON HIGH
TEMPERATURES MOSTLY MID 80S FRIDAY... UPPER 80S TO LOWER 90S FOR THE
WEEKEND... AND MID 80S MONDAY. OVERNIGHT LOW TEMPERATURES 65 TO 70.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 210 PM MONDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH THIS
EVENING...IN ADVANCE OF A POTENT UPPER LEVEL DISTURBANCE APPROACHING
FROM THE WEST. SOME OF THESE STORMS COULD LINGER THROUGH MIDNIGHT AT
KRWI AND KFAY. OUTSIDE OF CONVECTION...VFR CONDITIONS ARE OTHERWISE
EXPECTED THROUGH EARLY TONIGHT. THEREAFTER...NORTHEASTERLY LOW LEVEL
FLOW AND ASSOCIATED TRANSPORT OF ATLANTIC MOISTURE WILL PROMOTE THE
DEVELOPMENT OF IFR TO LIFR STRATUS AND MVFR TO IFR FOG LATE TONIGHT
THROUGH TUESDAY MORNING. THE LOW CLOUDS AND FOG WILL LIFT...
SCATTER...AND GIVE WAY TO VFR CONDITIONS BY MID MORNING
TUESDAY...AS DRY AND STABLE HIGH PRESSURE CONTINUES TO RIDGE
ACROSS THE MIDDLE ATLANTIC REGION.

LOOKING AHEAD: MVFR TO IFR RADIATION FOG POSSIBLE ONCE AGAIN
WEDNESDAY MORNING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
AVIATION...MWS
Hazardous weather outlook, Aug 29, 2:51 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
351 PM EDT MON AUG 29 2011

NCZ008>011-024>028-040>043-075>078-084>086-088-089-302000-
GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-
CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
351 PM EDT MON AUG 29 2011

...SEVERE THUNDERSTORM WATCH 816 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 11 PM.
SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO
SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

NCZ007-021>023-038-039-073-074-083-302000-
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-
ANSON-
351 PM EDT MON AUG 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVER THE
FORECAST AREA THROUGH THIS EVENING. SOME OF THESE STORMS WILL BECOME
STRONG...AND PRODUCE HAIL UP TO THE SIZE OF NICKELS AND WIND
GUSTS UP TO 55 MPH...MAINLY THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

MWS

In the hours before

Local storm report, Aug 29, 10:34 AM EST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1134 AM EDT MON AUG 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     NON-TSTM WND DMG 3 SE CLINTON            34.97N  78.29W
08/27/2011                   SAMPSON            NC   EMERGENCY MNGR

            *** 1 FATAL, 2 INJ *** ONE CONFIRMED FATALITY WHEN A
            TREE FELL ACROSS A VEHICLE TRAVELING ALONG REEDSFORD
            ROAD

&&

EVENT NUMBER RAH1101368

NP
Local storm report, Aug 29, 10:49 AM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1149 AM EDT MON AUG 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLASH FLOOD      ROCKY MOUNT             35.95N  77.79W
08/27/2011                   EDGECOMBE          NC   EMERGENCY MNGR

            NUMEROUS STREETS CLOSED DUE TO FLOODING... INCUDING
            DAUGHTRIDGE AND VANCE... MIDWAY AND VANCE... GRACE AND
            MILL... WESTERN AND VYNE... GOLDROCK AND BEAVER POND...
            AND OLD MILL RD AND WINSTEAD ROAD

&&

EVENT NUMBER RAH1101369

NP
Local storm report, Aug 29, 10:53 AM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1153 AM EDT MON AUG 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      ROCKY MOUNT             35.95N  77.79W
08/27/2011                   EDGECOMBE          NC   EMERGENCY MNGR

            ADDITIONAL STREETS FLOODED AND IMPASSABLE INCLUDE
            BRANCH AND GREEN...BOONE AND BEAMON...SOUTH HOWELL AND
            OBERRY...LINDSAY AND RALEIGH ROAD... AND LUPER AND SOUTH
            GRACE.

&&

EVENT NUMBER RAH1101370

NP
Local storm report, Aug 29, 11:54 AM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1254 PM EDT MON AUG 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND DMG 5 NE RDU INTERNATIONAL  35.93N  78.73W
08/27/2011                   WAKE               NC   TRAINED SPOTTER

            A LARGE TREE ESTIMATED AT 2 FEET IN DIAMETER FELL ON
            OLD TIMBER ROAD OFF OF NORWOOD ROAD IN NORTH RALEIGH.
            THE TREE DOWNED POWER LINES AND DESTROYED THREE
            TRANSFORMERS

&&

EVENT NUMBER RAH1101371

MCLAMB
Special weather statement, Aug 29, 2:52 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
352 PM EDT MON AUG 29 2011

NCZ007>009-023>026-040-041-292045-
ALAMANCE-CHATHAM-DURHAM-FRANKLIN-GRANVILLE-ORANGE-PERSON-VANCE-WAKE-
352 PM EDT MON AUG 29 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE...VANCE...PERSON...
ORANGE...GRANVILLE...FRANKLIN...DURHAM...CHATHAM AND ALAMANCE
COUNTIES THROUGH 445 PM EDT...

AT 349 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
NORTHERN ALAMANCE COUNTY... RDU INTERNATIONAL AIRPORT... AND
SOUTHEASTERN GRANVILLE COUNTY...MOVING EAST AT 35 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE UNION RIDGE...
DURHAM... FALLS LAKE...PURNELL...WAKE FOREST... KITTRELL...
BUTNER... FRANKLINTON... AND LOUISBURG.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

IF ON OR NEAR FALLS LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE UP TO 15 MILES
FROM THE THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE
CAUGHT ON THE WATER IN A THUNDERSTORM!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3632 7828 3627 7830 3620 7801 3582 7825
      3571 7847 3552 7871 3558 7891 3553 7897
      3563 7912 3553 7926 3555 7930 3552 7934
      3552 7955 3625 7953 3625 7915 3654 7913
      3654 7833
TIME...MOT...LOC 1949Z 254DEG 29KT 3595 7877

10

The radar

The Raleigh/Durham radar (KRAX), 29 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 9 hail, 1 flash flood. Local standard time, as filed.

Hail, Wake

When
August 29, 3:26 PM EST to 3:48 PM EST
Where
Wake County, 1.49 mi SSE of Cary to 1.78 mi SW of Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.760, -78.790

Thunderstorm Wind, Richmond

When
August 29, 3:33 PM EST to 3:35 PM EST
Where
Richmond County, 1.7 mi W of Mangum to 1.32 mi WSW of Mangum
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.130, -80.010

A couple of trees and power-lines were blown down along Grassy Island Road.

Hail, Wake

When
August 29, 3:35 PM EST
Where
Wake County, 1.68 mi W of Six Forks
Measured
1.25 in hail
Reported by
Public
Coordinates
35.900, -78.680

Thunderstorm Wind, Franklin

When
August 29, 3:46 PM EST to 3:48 PM EST
Where
Franklin County, 1.12 mi W of Bunn to 1.31 mi ESE of Bunn
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.970, -78.290

Several trees were blown down, including down trees near the intersection of Gus McGhee Road and Pearces Road.

Hail, Granville

When
August 29, 3:50 PM EST
Where
Granville County, 1.49 mi NNW of Shoofly
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.240, -78.730

Hail, Franklin

When
August 29, 4:00 PM EST
Where
Franklin County, 0.89 mi SW of Raynor
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.010, -78.290

Hail, Alamance

When
August 29, 4:10 PM EST
Where
Alamance County, 2.04 mi S of Graham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.050, -79.402

Quarter size hail reported at Forence and Todd Streets.

Thunderstorm Wind, Alamance

When
August 29, 4:15 PM EST to 4:26 PM EST
Where
Alamance County, 2.17 mi SW of Graham to 2.5 mi SSW of Mebane Hurdle Fld Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.060, -79.430

Numerous trees were blown down along the swath, including two trees blocking traffic on Turner Road. A tree was also reported to have fallen onto a house.

Thunderstorm Wind, Granville

When
August 29, 4:30 PM EST
Where
Granville County, 0.69 mi S of Berea
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.310, -78.730

One tree was blown down across Culbreth Road.

Thunderstorm Wind, Chatham

When
August 29, 5:10 PM EST to 5:18 PM EST
Where
Chatham County, 1.12 mi W of Pittsboro to 2.77 mi E of Pittsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
State Official
Coordinates
35.720, -79.200

Several trees were blown down along the swath, including a down tree onto a house on Johnny Burke Road and a down tree onto a vehicle on Moncure Pittsboro Road. Damages were estimated.

Hail, Nash

When
August 29, 5:13 PM EST
Where
Nash County, Little Easonburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.970, -77.870

Hail, Edgecombe

When
August 29, 5:35 PM EST
Where
Edgecombe County, 3.56 mi SW of Kingsboro
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.880, -77.710

Hail, Nash

When
August 29, 5:35 PM EST
Where
Nash County, 3.12 mi ENE of Easonburg
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
35.940, -77.820

Thunderstorm Wind, Chatham

When
August 29, 5:40 PM EST to 5:41 PM EST
Where
Chatham County, 2.18 mi NW of Merry Oaks to 3.06 mi NNW of Merry Oaks
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.650, -79.050

Trees and power lines were blown down along Pea Ridge Road near the intersection of Cape Fear Drive and Woodhaven Drive.

Hail, Edgecombe

When
August 29, 5:43 PM EST
Where
Edgecombe County, 3.12 mi WNW of Wiggins Xrds
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.850, -77.680

Quarter size hail reported at the intersection of NC Highway 43 and Jenkins Farm Road.

Thunderstorm Wind, Chatham

When
August 29, 5:52 PM EST
Where
Chatham County, 1.32 mi ENE of Haywood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.630, -79.050

Several trees were blown down.

Thunderstorm Wind, Wake

When
August 29, 6:10 PM EST to 6:20 PM EST
Where
Wake County, 0.93 mi WNW of Brookhaven to 0.89 mi SW of Starmount
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.873, -78.686

A couple of trees were blown down onto power-lines at the intersection of Creedmoor and Lynn Road and at the intersection of New Hope and Buffalo Roads.

Flash Flood, Edgecombe

When
August 29, 6:20 PM EST to 8:45 PM EST
Where
Edgecombe County, 3.12 mi WNW of Wiggins Xrds to 4.02 mi NW of Wiggins Xrds
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.850, -77.680

Numerous roads were flooded and impassable, including several spots along NC Highway 43 and Jenkins Farm Road.

Thunderstorm Wind, Cumberland

When
August 29, 8:00 PM EST to 8:15 PM EST
Where
Cumberland County, 1.85 mi SW of Hope Mills to 1.14 mi SW of Vander
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.953, -78.975

One tree was blown down near the intersection of Black Bridge Road and Home Stretch Drive. Another tree was blown down on Judson Church Road.

Thunderstorm Wind, Hoke

When
August 29, 8:00 PM EST to 8:02 PM EST
Where
Hoke County, 1.49 mi NNW of Dundarrach to 2.02 mi SE of Rockfish
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.940, -79.160

One tree was blown down on Camden Road with another tree blown down near the intersection of St. Pauls Road and Pate Road.

Thunderstorm Wind, Wilson

When
August 29, 8:38 PM EST
Where
Wilson County, 1.78 mi SSE of Wilson to 1.03 mi ESE of Wilson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.705, -77.912

One tree and several large tree limbs were blown down on Green Street and Raiston|Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342535, 342536, 342554, 342537, 342538, 342539, 342540, 342541, 342542, 342543, 342544, 342545, 342546, 342547, 342548, 342555, 342549, 342550, 342551, 342552, 342553.